Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 236, NWS Lubbock, TX

December 6, 2004Childress County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Dec 6, 2004, 11:58 AM CST for Childress County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 6, 2004, 11:58 AM CST (17:58 UTC)
Expired
Dec 6, 2004, 12:30 PM CST
In force
32 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Childress County, TX

The radar

The Altus AFB radar (KFDR), 114 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 6.0 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2004-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2004-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2357 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 6, 4:03 AM CST, 7 hours 55 minutes earlier.

Area forecast discussion, Dec 6, 4:03 AM CST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
403 AM CST MON DEC 6 2004

.SHORT TERM...
ACTIVE SYNOPTIC PATTERN IN STORE FOR THE TEXAS SOUTH PLAINS LATER
THIS MORNING THROUGH THIS AFTERNOON. A VIGOROUS SHORTWAVE WILL
CONTINUE MOVING ACROSS THE DESERT SOUTHWEST AND LOWER FOUR CORNERS
REGION THROUGH 12Z.

GFS IS THE MODEL OF CHOICE THIS MORNING GIVEN TRACK RECORD ON
PREVIOUS SYSTEMS. 06Z ETA A BIT MORE PROGRESSIVE WITH
INTENSITY...MOISTURE AND INSTABILITY THAN PREVIOUS RUNS. ALL IN
ALL...CONSISTENCY EXISTS FOR A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS.

AS THE LOW PROGRESSES EAST...A SIGNIFICANT 500MB JET MAX OF 100 TO
125 KTS WILL  ADVECT ACROSS THE TEXAS SOUTH PLAINS THIS MORNING
THROUGH 18Z. THE BEST AREA OF SYNOPTIC SCALE LIFT AND INSTABILITY IS
EXPECTED ROUGHLY ALONG AND EAST OF THE CAPROCK WHERE SUBSTANTIAL
MOISTURE ADVECTION...DECENT LAPSE RATES...GOOD JET DYNAMICS AND
POSITIVE CAPE WILL RESIDE. GIVEN THE ANTICIPATED ATMOSPHERIC
DYNAMICS ALONG AND EAST OF THE CAPROCK...THUNDERSTORMS ARE POSSIBLE.
NOT EXPECTING ANYTHING SEVERE GIVEN THE LACK OF SURFACE
HEATING...BUT GENERAL THUNDERSTORMS PRODUCING HEAVY DOWNPOURS AND
SOME GUSTY WINDS NOT OUT OF THE QUESTION.

AS THE SYSTEM EJECTS NORTH AND EAST OF THE REGION BY LATE
AFTERNOON...MOISTURE AXIS WILL SHIFT EAST AND SHOWERS/THUNDERSTORMS
WILL DIMINISH FROM WEST TO EAST. RESIDUAL MOISTURE AND LIFT OVER THE
EASTERN COUNTIES WILL WARRANT CHANCE POPS THROUGH 00Z. OTHER
SECTIONS...SLIGHT CHANCE WILL BE FINE. WEST TO SOUTHWEST WINDS WILL
INCREASE BY 18Z AS THE GRADIENT TIGHTENS. SHOULD SEE WINDS ON THE
ORDER OF 20 TO 30 MPH ON THE CAPROCK.

ALL SECTIONS WILL CLEAR AFTER 00Z AS DRYING TAKES SHAPE.

WIDELSKI

.LONG TERM...
MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH MID WEEK UPPER SYSTEM
BEING AN OPEN WAVE IN PROGRESSIVE FLOW. NO SIGNFICANT MOISTURE
PROGGED BELOW 500 MB WITH DEEP WESTERLY FLOW BOTH BEFORE AND AFTER
TROUGH PASSAGE. CAN POSSIBLY SEE SQUEEZING OUT SOME SPRINKLES IF A
LITTLE MID LEVEL MOISTURE IS BROUGHT WITH IT...BUT EVEN THAT IT IS
APPEARING MORE UNLIKELY. IT THUS SEEMS PRUDENT TO PULL SLIGHT
CHANCE POPS WORDING ATTM...KEEPING A 10 SPOT IN THE POP GRIDS. WILL
HAVE A PERIOD OF MOSTLY CLOUDY SKIES GIVEN ABUNDANT CIRRUS
ASSOCIATED WITH THE TROUGH.

NORTHWESTERLY FLOW BECOMES PREDOMINANT AFTERWARDS AS UPPER RIDGE
AMPLIFIES OVER THE WRN CONUS. SERIES OF UPPER VORTS PROGGED FROM NRN
PLAINS TO THE GREAT LAKES AND BEYOND LATE WEEK THEN DURING THE
WEEKEND SHOULD CARVE OUT DECENT TROUGH OVER THE ERN CONUS...HELP
DRIVER A COLD FRONT THROUGH THE FA OVER THE WEEKEND AND SUPPORT IT
WITH A GOOD AMOUNT OF SFC HIGH PRESSURE. PREVIOUS FCST HANDLES THIS
SCENARIO WELL. NO ADJUSTMENTS MADE ATTM.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       52  30  55  33 /  30   0   0   0
TULIA        53  32  56  34 /  50  10   0   0
PLAINVIEW    56  32  57  35 /  50  10   0   0
LEVELLAND    58  34  57  36 /  50   0   0   0
LUBBOCK      58  33  58  35 /  50  10   0   0
BROWNFIELD   61  35  58  36 /  60   0   0   0
CHILDRESS    60  38  60  37 /  60  10   0   0
SPUR         63  38  59  37 /  70  10   0   0
ASPERMONT    66  41  62  38 /  80  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

17/07
Hazardous weather outlook, Dec 6, 6:00 AM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CST MON DEC 6 2004

TXZ021>044-071200-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CST MON DEC 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

AS A STRONG UPPER LEVEL STORM SYSTEM MOVES TOWARD THE AREA FROM THE
DESERT SOUTHWEST STATES...SCATTERED TO NUMEROUS NON-SEVERE
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS BY LATE MORNING
AND SPREAD EASTWARD THROUGH THE AFTERNOON. THUNDERSTORMS ARE MOST
LIKELY TO OCCUR EAST OF A MEMPHIS TO FLOYDADA TO BROWNFIELD LINE.
SMALL HAIL AND GUSTY WINDS MAY BE POSSIBLE WITH THE STRONGEST
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 11:55 AM CSTSevere Thunderstorm WarningLUBDickens35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.